Alert archive / North Carolina / Red Flag Warnings in 2008
Red Flag Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this red flag warning at Feb 9, 2008, 2:35 PM EST for 12 counties in North Carolina. It took effect at Feb 10, 2008, 9:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2008, 2:35 PM EST (19:35 UTC)
- In effect from
- Feb 10, 2008, 9:00 AM EST
- Expired
- Feb 10, 2008, 9:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KMHX 091935 RFWMHX RED FLAG WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 235 PM EST SAT FEB 9 2008 NCZ029-044>047-079>081-090>095-098-103-104-101000- /O.UPG.KMHX.FW.A.0001.080210T1300Z-080211T0200Z/ /O.NEW.KMHX.FW.W.0002.080210T1400Z-080211T0200Z/ MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 235 PM EST SAT FEB 9 2008 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM EST SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. GUSTY WEST WINDS...VERY LOW RELATIVE HUMIDITY AND DRY FUELS WILL COMBINE TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS ON SUNDAY. WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED TO DEVELOP BY MID-MORNING...WITH RELATIVE HUMIDITIES DROPPING TO AROUND 15 PERCENT INLAND AND 25 PERCENT ALONG THE COAST. AFTER COORDINATION WITH THE NORTH CAROLINA FOREST SERVICE...ALTHOUGH NO FORMAL BURN BAN EXISTS...PERSONS ACROSS EASTERN NORTH CAROLINA ARE ADVISED TO CANCEL OR POSTPONE ANY BURNING OR DOING ANYTHING THAT MAY RESULT IN A RAPIDLY SPREADING WILDFIRE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 11
1 follow-up statement
000 WWUS82 KMHX 100918 RFWMHX RED FLAG WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 418 AM EST SUN FEB 10 2008 NCZ029-044>047-079>081-090>095-098-103-104-102115- /O.CON.KMHX.FW.W.0002.080210T1400Z-080211T0200Z/ MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 418 AM EST SUN FEB 10 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST THIS EVENING... GUSTY WEST WINDS...VERY LOW RELATIVE HUMIDITY AND DRY FUELS WILL COMBINE TO PRODUCE DANGEROUS WILDFIRE CONDITIONS TODAY. WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED TO DEVELOP BY MID-MORNING...WITH AFTERNOON RELATIVE HUMIDITIES DROPPING TO AROUND 10 PERCENT INLAND AND 25 PERCENT ALONG THE COAST. PEOPLE IN EASTERN NORTH CAROLINA ARE ADVISED TO CANCEL OR POSTPONE ANY BURNING...AND TO REFRAIN FROM ANY ACTIVITIES THAT COULD RESULT IN A RAPIDLY SPREADING WILDFIRE. WINDS WILL DIMINISH OVERNIGHT BUT RELATIVE HUMIDITY WILL REMAIN VERY LOW THROUGH MONDAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JBM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this red flag warning went out at Feb 9, 9:59 AM EST, 4 hours 36 minutes earlier.
Area forecast discussion, Feb 9, 9:59 AM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
959 AM EST SAT FEB 9 2008
.SYNOPSIS...
A DRY COLD FRONT WILL APPROACH FROM THE W TODAY AND MOVE ACROSS THIS
EVENING. A STRONGER DRY COLD FRONT MOVE ACROSS THE AREA SUN EVENING.
HIGH PRES WILL BUILD OVER THE AREA MON THEN MOVE OFFSHORE TUE. THE
NEXT CHANCE OF RAIN WILL COME ON WEDNESDAY AS STRONG LOW PRESSURE
DEVELOPS OVER THE WESTERN GULF COAST REGION.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PATCHY FOG HAS BURNED OFF THIS MORNING WITH JUST SOME HIGH
CLOUDINESS SKIRTING THE NORTHWESTERN ZONES THIS MORNING. SHOULD BE
A GENERALLY SUNNY DAY WITH MAX TEMPS WELL INTO THE 60S. OTHER THAN
TO REMOVE AFTERNOON WORDING...NO CHANGES EXPECTED TO CURRENT TEXT
FCST WITH GRIDS UPDATED FOR TRENDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
INITIAL DRY COLD FRONT MOVES THROUGH THIS EVENING...THEN SECOND ONE
LATE SUNDAY. GFS SLIGHTLY SLOWER WITH COLD AIR MOVING IN AND WENT
WITH A BLEND. MAIN SIGNIFICANT WX WILL BE STRONG WINDS AND LOW
HUMIDITY ON SUNDAY...SEE FIRE WEATHER SECTION. MOS BLEND FOR TEMPS.
MAIN CHANGE DURING PERIOD WAS TO LOWER MAX TEMPS ON MONDAY...KEEPING
THEM IN 40S.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
NO CHANGE TO PREVIOUS FCST. PER HPC PRELIM DISCSN...GFS LOOKS TOO
FAST WITH MID-WEEK SYSTEM AND STUCK WITH HPC PROGS WHICH LEAN TO
ECMWF. GOOD CHC OF RAIN WED...THEN DRYING AGAIN THU-FRI.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
RADIATION FOG CONTINUES TO BURN OFF THIS MORNING AND EXPECT VFR TO
RULE THROUGH THIS TAF CYCLE. ISSUE TODAY WILL BE GUSTY SW WINDS
DVLPG AHEAD OF APPROACHING FRONTAL SYSTEM...WITH GUSTS IN THE LOW
20S EXPECTED DURING PEAK MIXING HOURS OF 16-22Z THEN DIMINISHING
INTO THE EVENING.
VFR CONDITIONS EXPECTED REMAINDER OF THE WEEKEND UNTIL THE MIDDLE OF
NEXT WEEK. GUSTY SW TO W WINDS WILL OCCUR SUN AFTERNOON WITH GUSTS
TO 3O KT EXPECTED.
&&
.MARINE...
MSAS SFC ANALYSIS SHOWS WEAK HIGH PRES JUST OFFSHORE NRN OUTER BANKS
WITH DVLPG LOW PRES OVER THE GREAT LAKES. THIS IS PRODUCING A NARROW
BAND OF LIGHT NE/E WINDS AROUND HATTERAS WITH MOSTLY LIGHT SE TO S
FLOW ELSEWHERE. TREND STILL EXPECTED TO BE WINDS VEERING TO SW AND
INCREASING AS PRES PATTERN AHEAD OF LOW PRES NW OF AREA TAKES OVER.
ONLY MINOR CHANGES MADE TO WORDING IN CWF/NEAR TERM GRIDS TO SHOW
TREND OF LIGHT SE/S WINDS INITIALLY THEN INCREASING FROM THE SW THIS
AFTN. ALSO BACKED OFF SW FLOW SLIGHTLY THIS AFTN...CAPPING WINDS
AROUND 15KT. RECENT EVENTS OF PREFRONTAL WINDS HAVE BEEN OVERDONE
WITH THE MODELS DUE TO MIXING ISSUES FROM COOL SSTS...AND SSTS HAVE
NOT CHANGED MUCH SINCE. HAVE NOT MADE ANY CHANGES TO HEADLINES WITH
SC STARTING COASTAL WATERS AT 8PM THIS EVENING AND SOUNDS TOMORROW
MORNING. SEAS LOOK OK SO NOT MUCH CHANGED MADE THERE...WITH MOST OBS
IN THE 2-4 FT RANGE IN A MIX OF MINOR SSW AND ELY SWELL.
A COLD FRONT MOVES OFFSHORE TONIGHT WITH MARGINAL SCA CONDS FOR THE
OFFSHORE WATERS WITH W-NW WINDS INCRG TO 20-25 AND SEAS 4-6 FT.
LARGE LOW PRES AREA MOVES TO NEW ENGLAND ON SUN AND ANOTHER STRONGER
COLD FRONT APPROACHES. WILL START SCA FOR THE SOUNDS SUN MORNING
CONTINUING THROUGH SUN NIGHT. FOR NOW HAVE KEPT OFFSHORE WATERS TO
STG SCA LEVELS 25-30 KT LATE SUN AND SUN NIGHT. HOWEVER THERE WILL
BE THE POSSIBILITY FOR GALES SPLY SUN NGT ACRS THE OFFSHORE WATERS
FOR FREQUENT WIND GUSTS TO GALE FORCE. HAVE OPTED NOT TO HEADLINE AT
THIS TIME. SCA CONDS CONT ACRS THE OFFSHORE WATERS THRU MON MORN
THEN WINDS AND SEAS RAPIDLY DMNSH. HIGH PRES BLDS ACRS THE WATERS
THRU TUE THEN MOVES OFF THE COAST TUE WITH A SOUTHERLY FLOW
INCREASING TO 15 TO 20 KT TUE NIGHT AND WED. AN AREA OF LOW PRES
WILL DEVELOP OFF THE COAST WED NIGHT AND MOVE NE ACROSS THE WATERS
ON THU...WITH SCA CONDITIONS EXPECTED.
&&
.FIRE WEATHER...
STRONG AND GUSTY WEST WINDS AND VERY LOW RH EXPECTED SUNDAY IN
BETWEEN DRY COLD FRONT PASSAGES...PRODUCING HIGH FIRE DANGER. PER
COORD WITH SURROUNDING OFFICES...POSTED FIRE WX WATCH ON SUNDAY. DAY
SHIFT WILL COORD WITH WILDFIRE CONTROL AGENCIES THIS AFTN AND COULD
UPGRADE TO RED FLAG WARNING.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR NCZ029-044>047-079>081-090>095-098-103-104.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM SUNDAY TO 5 AM EST MONDAY FOR
AMZ130-135.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 10 AM EST
MONDAY FOR AMZ150-152-154-156-158.
&&
SYNOPSIS...JBM
NEAR TERM...JBM/CTC
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...JAC/MW
MARINE...JAC/MW
FIRE WEATHER...JBMHazardous weather outlook, Feb 9, 5:13 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 513 AM EST SAT FEB 9 2008 NCZ029-044>047-079>081-090>095-098-103-104-101015- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 513 AM EST SAT FEB 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT BREEZY SOUTHWEST WINDS AND LOW HUMIDITY WILL RESULT IN INCREASED FIRE DANGER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WESTERLY WINDS AND VERY LOW HUMIDITY WILL PRODUCE DANGEROUS FIRE WEATHER CONDITIONS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 5:28 AM EST | Fire Weather Watch | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 9 hr |
Nearby
Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.